The transient intensification of the symptoms and signs of early syphilis shortly after the institution of treatment (the Jarisch-Herxheimer reaction) has been repeatedly observed after the administration of mercury, bismuth and arsenical drugs. In 1943 Mahoney, Arnold, and Harris1 first described the same febrile and cutaneous reactions in patients with early syphilis within eight hours after the initial injection of commercial penicillin. Subsequently a number of observations concerning the various manifestations, the specificity, the incidence and the severity of this reaction in early syphilis treated with commercial penicillin were reported. No attempt is made here to compare the frequency and severity of Herxheimer reactions after the administration of bismuth and arsenical preparations with those occurring after administration of penicillin.
Between July 1946 and June 1947 a large group of patients with early infectious syphilis were treated with crystalline penicillin G in twenty cooperating clinics, including the Johns Hopkins Hospital,
FARMER TW. JARISCH-HERXHEIMER REACTION IN EARLY SYPHILIS. JAMA. 1948;138(7):480–485. doi:10.1001/jama.1948.02900070012003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: